Louisiana, 2008

Hail and Damaging Winds in Louisiana, April 22 to 23, 2008

April 22 to 23, 2008 · NWS LCH · 5 events in 3 counties and zones

A weak upper level disturbance aided thunderstorm development across southwest Louisiana. Some of the storms produced high winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weak upper level disturbance aided thunderstorm development across southwest Louisiana. Some of the storms produced high winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 22, 2:51 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 22, 2:51 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT TUE APR 22 2008

.SYNOPSIS...
A WARM DOME OF HIGH PRESSURE...SITUATED JUST EAST OF THE MOUTH OF
THE MISSISSIPPI RIVER...RIDGES SOUTHWEST INTO THE BAY OF CAMPECHE.
THIS SYSTEM WILL DRIFT EAST AND STRENGTHEN OVER THE NEXT FEW DAYS.

FURTHER-UP...THE PACIFIC SUBTROPICAL JETSTREAM CORES THROUGH
SOUTHERN BAJA CALIFORNIA...CURVING CLOCKWISE ACROSS SOUTH TEXAS AND
INTO THE NORTHWEST GULF OF MEXICO. THE JETSTREAM AND ASSOCIATED
UNDULATIONS WILL MOVE LITTLE OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...
FOR TONIGHT...THE PRIMARY FORECAST PROBLEM WILL BE FOG...MAINLY ITS
INTENSITY. THE GFS COMPUTES A RAPID STABILIZATION OF THE NOCTURNAL
BOUNDARY LAYER AFTER MIDNIGHT...THE CONSEQUENCE OF THE ADVECTIVE
INCREASE IN WARM MOIST AIR JUST ABOVE THE BOUNDARY LAYER.

WITH THE RELAXATION OF THE SURFACE WIND...AND SURFACE MOISTURE
POOLING...WIDESPREAD STRATUS WILL RETURN. FOG IS ALSO POSSIBLE.
DENSE FOG SEEMS LESS LIKELY DUE TO ONGOING SURFACE HEAT FLUXES AND
ARRESTED RADIATIONAL COOLING. HOWEVER...A DENSE FOG ADVISORY WILL
BE IN EFFECT FOR THE SHELF WATERS.

OTHERWISE...THE NOCTURNAL TEMPERATURES WILL BE RUNNING ABOUT 5 TO
10 DEGREES ABOVE NORMAL.

&&

.MARINE...
SEE DENSE FOG ADVISORY FOR THE SHELF WATERS. OTHERWISE WINDS AND
WAVE WILL INCREASE ON THURSDAY...AS PRESSURES FALL ACROSS TEXAS.

&&

.AVIATION...
AREAS OF SEA FOG WILL SPREAD INTO THE COASTAL MARSHES AFTER MIDNIGHT
...AND MAY REACH THE I-10 CORRIDOR IN THE PRE-DAWN HOURS. PATCHY
FOG IS POSSIBLE ELSEWHERE. THE FOG WILL LIFT TO A LOW GREY CLOUD
LAYER AROUND MIDMORNING.

&&

.OUTLOOK...
THE GFS DEPICTS A CANADIAN FRONTAL PASSAGE SUNDAY EVENING. THE
CONFIDENCE LEVEL IS LOW FOR THIS LATE APRIL EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  68  85  67  82 /  10  10  10  10
KBPT  69  85  67  82 /  10  10  10  10
KAEX  65  87  64  86 /  10  10  10  10
KLFT  67  85  67  83 /  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
     NM...COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA
     OUT 20 NM...AND COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER
     TO INTRACOASTAL CITY, LA OUT 20 NM.

&&
Hazardous weather outlook, Apr 22, 2:55 AM CST, 14 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 AM CDT TUE APR 22 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-230900-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
355 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP THIS AFTERNOON...BUT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EACH AFTERNOON A FEW SHOWERS OR THUNDERSTORMS COULD DEVELOP...BUT NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
April 22, 5:45 PM CST
Where
Vernon County, Hornbeck
Measured
1.75 in hail
Reported by
Public
Coordinates
31.330, -93.400

Thunderstorm Wind, Rapides

When
April 22, 9:14 PM CST
Where
Rapides County, 0.3 mi SE of (Aex)england Afb Alx
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.327, -92.546

The ASOS site at Alexandria International Airport recorded a wind gust of 56 knots during a thunderstorm.

Hail, Rapides

When
April 22, 9:50 PM CST
Where
Rapides County, 0.69 mi S of Lecompte
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.090, -92.400

Thunderstorm Wind, Rapides

When
April 22, 10:28 PM CST
Where
Rapides County, 3.5 mi N of Elmer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.180, -92.690

Trees were blown down near Gardner.

Hail, Allen

When
April 23, 12:00 AM CST
Where
Allen County, 0.59 mi E of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
30.870, -92.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97145, 97149, 97146, 97148, 97147.